Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 54, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2003, 4:47 PM EDT for Perry County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 4:47 PM EDT (20:47 UTC)
- Expired
- Jun 8, 2003, 5:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Perry County, OH
The radar
The Cincinnati radar (KILN), 133 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 11:40 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 8, 4:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
883
WUUS51 KRLX 082047
SVRRLX
OHC127-082130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
447 PM EDT SUN JUN 8 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PERRY COUNTY IN SOUTHEAST OHIO...
* UNTIL 530 PM EDT...
* AT 441 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES SOUTHWEST OF WEST RUSHVILLE...OR ABOUT 5 MILES
EAST OF LANCASTER...MOVING NORTHEAST AT 40 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...NEW LEXINGTON...PERRY
STATE FOREST...SHAWNEE AND SOMERSET.
THIS STORM IS CAPABLE OF PRODUCING HAIL THE SIZE OF PENNIES AND WIND
GUSTS TO 70 MPH.
--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3980 8259 3956 8226 3970 8206 3990 8216
3995 8242
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:15 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 8, 3:15 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT SUN JUN 8 2003 ********************************************************************* 315 PM EDT SUN JUN 8 2003 .TONIGHT AND MONDAY... COLD FRONT WILL PUSH THROUGH THIS EVENING...WITH SOME STORMS POSSIBLY PRODUCING LARGE HAIL OR DAMAGING WINDS. SHOULD SEE GOOD CLEARING BEHIND THE FRONT...WITH DRY WEATHER AND LOTS OF SUNSHINE EXPECTED ON MONDAY...WITH A BIT MORE CUMULUS IN THE NORTH. .MONDAY NIGHT THROUGH WED NIGHT... HIGH PRESSURE WILL DOMINATE MOST OF THIS PERIOD WITH DRY WEATHER AND NEAR NORMAL TEMPERATURES. FRONTAL SYSTEM APPROACHES LATER TUESDAY NIGHT FROM THE NORTHWEST. ETA HAS THE FRONT JUST TO THE WEST OF OUR CWA BY WEDNESDAY MORNING WHILE THE GFS CUTS IT THROUGH THE HEART OF OUR CWA. EVEN WITH A COMPROMISE SOLUTION WHICH WOULD PUT FRONT ON OUR WESTERN DOORSTEP BY 12Z WEDNESDAY MORNING...THERE WILL BE GOOD CHANCES FOR CONVECTION AFTER 06Z TUESDAY NIGHT...ESPECIALLY NORTH AND WEST. FRONT THEN STALLS WEST TO EAST ACROSS OUR SOUTHERN OR CENTRAL PORTIONS OF THE CWA...CONTINUING THE GOOD CHANCE OF CONVECTION DURING THE DAY WEDNESDAY...ESPECIALLY ACROSS THE CENTRAL AND SOUTH. .THURSDAY THROUGH SUNDAY... THIS PERIOD WILL BE DOMINATED BY ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS AS A FRONT MEANDERS OVER THE FORECAST AREA. EVEN THOUGH WET CONDITIONS WILL CONTINUE...TEMPERATURES NEAR NORMAL READINGS SHOULD PREVAIL. .RLX... WV...NONE. OH...NONE. VA...NONE. KY...NONE. .END/RPY/JMV/JSH ********************************************************************* 1040 AM EDT SUN JUN 8 2003 AREAS THAT WERE CLEAR EARLY ARE NOW MOSTLY CLOUDY...SO FEEL THAT CUMULUS THIS AFTERNOON WOULD BE BETTER CHARACTERIZED WITH MOSTLY CLOUDY. .END/RPY ********************************************************************* 334 AM EDT SUN JUN 8 2003 ...TODAY THROUGH TUESDAY... QUIET...FOGGY MORNING CURRENTLY. FEW SHOWERS MOVING NORTHEASTWARD ALONG THE CENTRAL AND SOUTHERN MOUNTAINS THIS MORNING...ON NORTHERN PERIPHERY OF MID LEVEL WAVE IN THE CAROLINAS. ADDED SLIGHT CHANCE TO ACCOUNT FOR THESE. QUESTION FOR TODAY IS SEVERE POTENTIAL FROM FRONT/EXPECTED SQUALL LINE LATE TODAY/THIS EVENING. GOOD DEAL OF SUNSHINE TODAY SHOULD ALLOW INSTABILITY TO BUILD...EXPECT CAPES BETWEEN 1000-2000 J/KG. SHOWERS MAY FORM IN NORTHERN MOUNTAINS FIRST...WITH FAVORABLE SOUTHEAST FLOW AT SURFACE AND SOME 850 MOISTURE CONVERGENCE. STORMS BEGIN TO FIRE TO THE WEST BY EARLY AFTERNOON IN HEATING...OF COURSE BECOMING MORE CONCENTRATED ALONG/AHEAD OF COLD FRONT. UNIDIRECTIONAL WIND PROFILES POINT TO BOW ECHO/WIND GUST POTENTIAL IN STORMS...ALTHOUGH WIND FIELD IS NOT TERRIBLY STRONG. THINK BEST POTENTIAL FOR SEVERE IS MAINLY WEST OF I-79...IDEAL FORCING MAY BE TOO FAR NORTH FOR MUCH SEVERE ACTIVITY FURTHER EAST THIS EVENING. THE GOOD NEWS IS THAT THESE STORMS WILL BE MOVING FAIRLY QUICKLY...AND SO NO WATER PROBLEMS ARE FORESEEN. MAV TEMPS LOOK BEST...EVEN OVER WET GROUND. LAST OF SHOWERS/STORMS EXIT BY MIDNIGHT. CLOUDS CLEAR...BUT NOT EXPECTING AS FOGGY A NIGHT TONIGHT AS GRADIENT SHOULD KEEP WINDS UP FOR A LITTLE BIT. KEPT GOING MIN TEMP GRID WITH MINOR TWEAKS. MONDAY LOOKS NICE...BUT STILL EXPECT SOME CU CLOUDS AS 850 MOISTURE REMAINS. SURFACE RIDGE BEGINS TO BUILD AND UPPER FLOW BECOMES MORE ZONAL. THIS POINTS TO SEASONABLE TEMPERATURES...MOS IN GOOD AGREEMENT AND FOLLOWED CLOSELY. CONTINUED DRY MONDAY NIGHT AND TUESDAY...WILL HAVE TO WATCH FOR POSSIBLY A FEW SHOWERS SLIPPING IN LATE TUESDAY IN FUTURE MODEL RUNS. WEDNESDAY LOOKS LIKE WARMEST DAY IN SOME TIME AS 850 TEMPS CLIMB TO 14-15 DEGREE LEVEL. TUESDAY NIGHT > MOISTURE INCREASES TUESDAY NIGHT AHEAD OF SLOW MOVING COLD FRONT SLIPPING SE FROM THE GREAT LAKES. THE FRONTAL ZONE COULD EASILY STALL IN OUR VICINITY BY WEDNESDAY NIGHT AND THURSDAY. SO A NORTH/SOUTH MOISTURE GRADIENT SETTING UP BY THURSDAY. WILL INCREASE 12 HOUR POPS TUE NIGHT AND WEDNESDAY. INCREASED MIN TEMP ON TUESDAY NIGHT FIGURING ON ONLY COOLING FROM POSSIBLE PREFRONTAL SHOWERS. WED-FRI PATTERN MAY BE TROUBLESOME BUT DEPENDS ON INSTABILITY AND HOURLY RATES. CL + BATTY ********************************************************************* 9 PM EDT SAT JUN 7 2003 CLOUD DECK HAS BEEN SHOWING TREND OF LIFTING AND BREAKING AND HAVE BEEN A FEW HOLES IN CLOUDS AS WELL. AS SYSTEM MOVES FURTHER OFF TO THE EAST SYNOPTIC SCALE LIFT IS WEAKENING AND THINK WITH WARM LOW LEVEL TEMPS AND NO FORCING...CLOUDS WILL CONTINUE TO BREAK UP DURING EVENING HOURS ALLOWING FOR AREAS OF DENSE FOG TO DEVELOP. CURRENT FORECAST HAS GOOD HANDLE ON THINGS AND WILL ONLY UPDATE TO REMOVE EVENING POPS. TEMPS LOOK ON TRACK AND WILL LEAVE AS IS. CORP OF ENGINEERS AT SUMMERSVILLE DAM HAS INFORMED US THAT THEY WILL BE OPENING VALVES AND RELEASING UP TO 10000 CFS UNTIL THE GAULEY RIVER AT CRAIGSVILLE CRESTS. THIS IS NOT EXPECTED TO LAST LONG BUT MAY CAUSE SOME QUICK RISES DOWNSTREAM AT BELVA AND RICHWOOD THIS EVENING. HC
Hazardous weather outlook, Jun 8, 3:19 PM EDT, 1 hour 28 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-090119- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 319 PM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND EARLY TONIGHT... SEVERE THUNDERSTORM POTENTIAL FOR MAINLY STRONG DAMAGING WINDS AND LARGE HAIL IS INCREASING THIS AFTERNOON AND EARLY EVENING FOR SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND WESTERN WEST VIRGINIA... STRONG DAMAGING WINDS...LARGE HAIL AND VERY HEAVY DOWNPOURS ARE BECOMING MORE LIKELY WITH SOME OF THESE STORMS. THE STORMS WILL MOVE EASTWARD ACROSS WEST VIRGINIA BETWEEN 6 PM AND MIDNIGHT...BUT WILL LIKELY DECREASE IN INTENSITY AFTER 8 PM. * SPECIAL WEATHER STATEMENT..SEE WWUS81 KRLX - SPSRLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VICTORY
In the hours before
Special weather statement, Jun 8, 3:10 PM EDT, 1 hour 37 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010- 013>017-024>026-033-034-082200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 3:10 PM EDT SUN JUN 8 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SEVERE THUNDERSTORM POTENTIAL FOR MAINLY STRONG DAMAGING WINDS AND LARGE HAIL IS INCREASING THIS AFTERNOON FOR SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND WESTERN WEST VIRGINIA... AT 3:10 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A DEVELOPING SQUALL LINE EXTENDING FROM CLEVELAND IN OHIO...TO COLUMBUS...TO CINCINNATI...TO LEXINGTON IN KENTUCKY. THE LINE WAS MOVING EAST AT NEAR 40 MPH. CURRENT MOTION WOULD BRING THE SQUALL LINE INTO OUR COUNTY WARNING AREA OF SOUTHEAST OHIO AND NORTHEAST KENTUCKY BETWEEN 4 PM AND 5 PM...AND BE ON A LINE FROM PERRY COUNTY IN OHIO SOUTHWARD TO CARTER COUNTY IN KENTUCKY BY 5 PM. THE SQUALL LINE WILL LIKELY PROGRESS INTO WEST VIRGINIA BETWEEN 6 PM AND 7 PM...AND BE ON A LINE FROM WASHINGTON COUNTY OHIO SOUTHWARD THROUGH KANAWHA COUNTY AND MCDOWELL COUNTIES IN WEST VIRGINIA BY 7 PM. STRONG DAMAGING WINDS...LARGE HAIL AND VERY HEAVY DOWNPOURS ARE BECOMING MORE LIKELY WITH SOME OF THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END/JMV
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.